MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number HAR9F
Medical Device Problem Code Energy Output Problem (1431)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 06/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Visual inspection of the received complaint device revealed evidence of clinical use.The blade, jaw, teflon pad and contact rings appeared to be intact.Upon evaluation, the device passed functional testing.A review of the dhr supports that the device met all inspections and test criteria prior to release from stryker.Therefore, the most likely root causes may be attributed to: ancillary equipment issues (e.G.Generator, handpiece, and/or adaptor).Applying improper or unnecessary directional or rotational force to connect instrument to hand piece.User expectation of adaptive tissue technology functionality.Improper usage and inadequate cleaning of instrument.User selects improper min settings on generator.Applying improper or inadequate directional force.The instructions for use (ifu) state: do not torque the instrument by hand or damage may occur to the hand piece.Do not use any means other than the torque wrench to attach or detach the instrument from the hand piece.Take care to avoid damage to the shears when removing the torque wrench from the instrument.Use the torque wrench to tighten the instrument onto the hand piece.Turn the wrench clockwise while holding the hand piece until it clicks twice, indicating that sufficient torque has been applied to secure the instrument.To ensure properly assembly, do not grip the instrument handle while applying torque with the torque wrench.Caution: do not torque the instrument by hand or damage may occur to the hand piece.Do not use any means other than the torque wrench to attach or detach the instrument from the hand piece.Remove the torque wrench from the instrument.Do not discard the disposable torque wrench until the completion of the surgical case.The torque wrench is used for removal of the instrument from the hand piece following the procedure.In the event the torque wrench falls out of the sterile field, replace with a sterile torque wrench.Do not re-sterilize the disposable torque wrench.Caution: take care to avoid damage to the shears when removing the torque wrench from the instrument.While holding the hand piece, loosen the instrument by turning the torque wrench counterclockwise.Continue to loosen by turning the instrument manually to completely unscrew it from the hand piece.Select the desired variable or minimum power level using the increase and decrease buttons on the generator.Minimum starting power level defaults to power level 3.For greater tissue cutting speed use a higher generator power level, and for greater coagulation use a lower generator power level.The amount of energy delivered to the tissue and resultant tissue effects are a function of many factors, including the power level selected, blade characteristics, grip force, tissue tension, tissue type, pathology, and surgical technique.Max power is set at power level 5 and cannot be adjusted.The blade is ultrasonically energized when either the foot switch pedal is depressed or one of the handcontrols is depressed.Pressing either the left foot pedal of the foot switch or the proximal hand control (min) on the instrument activates the selected minimum power level.Pressing either the right foot pedal of the foot switch or distal hand control (max) on the instrument activates the maximum power level.The generator provides an audible tone to indicate when the instrument blade is active.The generator changes to a second activation tone as adaptive tissue technology regulates the delivery of energy.For optimal performance, clean the instrument blade and clamp arm throughout the procedure by activating the instrument tip in sterile saline.The instrument can be wiped with a sterile moist gauze sponge to remove tissue, if necessary.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported the harmonic scalpel would not seal, causing excessive bleeding.The complainant does not know the amount of blood loss nor if a transfusion was administered.It was reported they had to use between 40 and 50 gauze's to absorb the blood loss.The device was replaced to successfully complete the procedure.There was no patient injury reported.The extended procedure time was minor.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5300 region ct
lakeland FL 33815
MDR Report Key10323634
Report Number0001056128-2020-00054
Device Sequence Number2979101
Product Code NLQ
UDI-Device Identifier07613327348248
UDI-Public07613327348248
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K170456
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/28/2022
Device Model NumberHAR9F
Device Catalogue NumberHAR9FRR
Device Lot Number10373933
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/26/2020
Initial Report FDA Received Date07/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;